Alert archive / New Jersey / Small Craft Advisories in 2019

Small Craft Advisory 54, NWS Philadelphia/Mount Holly

May 19, 2019

NWS Philadelphia/Mount Holly issued this small craft advisory at May 19, 2019, 3:44 AM EDT. It took effect at May 19, 2019, 6:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 19, 2019, 3:44 AM EDT (07:44 UTC)
In effect from
May 19, 2019, 6:00 PM EDT
Expired
May 19, 2019, 3:46 PM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

The text

As transmitted.

774 
WHUS71 KPHI 190744
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
344 AM EDT Sun May 19 2019

ANZ450>455-192045-
/O.NEW.KPHI.SC.Y.0054.190519T2200Z-190520T2200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
344 AM EDT Sun May 19 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
EDT MONDAY...

The National Weather Service in Mount Holly has issued a Small
Craft Advisory, which is in effect from 6 PM this evening to 6 PM
EDT Monday.

* WINDS AND SEAS...Southwest winds 15 to 20 kt with gusts up to 
  25 kt. Seas building to 3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
1 follow-up statement
787 
WHUS71 KPHI 191946
MWWPHI

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mount Holly NJ
346 PM EDT Sun May 19 2019

ANZ450>455-192100-
/O.CAN.KPHI.SC.Y.0054.190519T2200Z-190520T2200Z/
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out
20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out
20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 PM EDT Sun May 19 2019

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Mount Holly has cancelled the 
Small Craft Advisory.

$$

Iovino

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this small craft advisory went out at May 19, 12:39 AM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 19, 12:39 AM EDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1239 AM EDT Sun May 19 2019

.SYNOPSIS...
A warm front will lift north across our area late tonight into
Sunday as low pressure moves toward the Great Lakes. This low will
pull a cold front across our region Monday afternoon and evening,
followed by high pressure building in through Wednesday. A warm
front lifts across our area late Thursday, followed by a cold front
either late Friday or Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
No changes to the overall forecast so far tonight, mainly a few
hourly adjustments to the temperature and dewpoint forecast,
along with adjusting the wind speeds through the early morning
hours.

The high pressure located offshore will continue to drift
farther out to sea tonight. The return flow on the back side of
the high is forecast to draw a warm front toward our region.

Warm advection aloft is expected to result in an increase in cloud
cover for tonight near a developing inversion. Best chances for
quick shower will be over portions of Delmarva and far SE PA. A
quick check of the radar shows a weakening shower moving into
Lancaster County, PA and weak thunderstorm moving across the DC
Metro. These may make it to the Eastern Shore through the
overnight, but should not be more than a quick shower, if that.

A light southeast to south wind is anticipated to become light and
variable at most locations. Low temperatures are expected to favor
the 55 to 60 degree range.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
A surface warm front is expected to lift through our region on
Sunday morning. A mid level ridge up the east coast should keep
conditions precipitation-free for most of the day. However, the
consensus of the model guidance suggests that a convective complex
will ride up the back side of the ridge and move into eastern
Pennsylvania late in the day. A southerly surface flow will bring
dew point readings into the 60s on Sunday, enhancing the instability
in advance of the thunderstorms.

Sunday should be the warmest day of the year, so far, in much of our
region. Highs are expected to range from the upper 70s on the Pocono
Plateau to the lower and middle 80s elsewhere.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Summary...Very warm and also humid Monday, however the dew points
should lower some in the afternoon. Cooling with much lower humidity
Tuesday into Wednesday, then warming up again. Some convective
chances at times, however no significant systems are expected.

Synoptic Overview...A ridge across the southeastern U.S. builds
northward some Sunday night before shifting east. It then weakens on
its northern periphery as an upper-level trough tracks across the
Great Lakes into Canada Sunday night into late Monday. Another
strong upper-level trough then lifts across the Plains Tuesday and
Wednesday resulting in a building ridge nearing the East. The ridge
builds more Thursday into Friday, although short wave energy topping
it at times will keep a more northwesterly flow aloft regime across
the Northeast. At the surface, a cold front moves through Monday
afternoon and evening with initially a lowering of the dew points
then much cooler air arrives. The pattern looks to repeat from
Thursday onward as a warm front arrives followed by a cold front
either later Friday or Saturday.

For Sunday night and Monday...A ridge axis will be to our east as we
start Sunday night, while an upper-level trough moves across the
Great Lakes area. While the main forcing for ascent is from the
Great Lakes region northeastward, ongoing convection to our west
should move across at least parts of our western zones during the
evening then continue to shift east and northeast. The convection is
anticipated to weaken with an eastward extent Sunday night as at
least some boundary layer cooling occurs along with less forcing.
Some guidance, including the convection allowing ones, suggest
convection organizes into some clusters or line segments as it
arrives across parts of our western zones during the evening.
Despite the strongest shear north and west of our region, 850 mb
flow near 40 knots combined with some dry air aloft may result in
some strong to damaging convective wind gusts. The risk of severe
weather will be enhanced if storms are able to maintain organization
as it enters our area. As of now, this risk is the greatest across
parts of eastern Pennsylvania into northwestern New Jersey.

The main upper-level trough is forecast to be from the Great Lakes
region and adjacent Canada. A strong 500 mb jet streak is forecast
to round the base of this trough, however this tracks across the
Great Lakes and toward western New England. Surface low pressure
tracks well to our north, however its trailing cold front moves
through our area during the afternoon and early evening. Guidance is
at odds regarding how much convection occurs along and ahead of the
cold front, with our northern areas perhaps having a better chance
of some stronger storms due to some stronger shear values. Given
coverage is less certain, maintained chance PoPs. Any stronger
convective core or if some linear organization can occur would
result in locally strong winds given steep low-level lapse rates
Monday and nearly unidirectional flow occurring. A very warm day is
expected, however dew points should lower at least some during the
afternoon as the cold front arrives plus due to deeper mixing. As
the boundary layer mixing does deepen, a breeze will increase during
Monday and be gusty at times. Much drier air and also cooling sets
in Monday night in the wake of the cold front along with clearing.

For Tuesday and Wednesday...As a trough starts to exit the Northeast
late Tuesday, ridging builds from the Great Lakes region southward
ahead of a strong upper-level trough moving into the Central Plains.
This will allow surface high pressure to build into our area from
the northwest, with a cooler and drier airmass in place. As the
ridge builds eastward more Wednesday, the surface high will shift
eastward as well. A warm front advancing northeastward from the Ohio
Valley will start to arrive into our area Wednesday night. As a
result, the dew points will start to creep up Wednesday night
however it is not expected to become all that humid yet.

For Thursday through Saturday...As an upper-level trough tracks up
across the Midwest and upper Great Lakes regions through Friday, the
ridge builds eastward. The associated warm front should eventually
lift northward across our area, however the arrival of the ridge
axis is less certain. The arrival of the cold front though may be
slowed due to what appears to be stronger ridging holding longer in
the East through Saturday. It will turn more humid through this time
frame, however convective chances are less certain given timing
questions of the surface fronts.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Mostly VFR this evening into the overnight hours. As
moisture gets trapped near a developing inversion, an increase
in cloud cover is expected and may lower to MVFR levels during
the late overnight period. Winds vary from southwest, to south,
to southeast around 5 to 10 knots for the first half of the
night, before becoming variable 5 knots or less. Any direction
overnight is expected to be from the southeast.

Sunday...Any MVFR conditions that develop overnight will become
VFR with scattered cloud cover during the morning and afternoon.
A chance of showers and thunderstorms late in the day which
will lead to temporary MVFR/IFR conditions. South to southwest
wind increasing to 10 to 15 knots with gusts near 15 to 20
knots.

Outlook...
Sunday night...VFR, however some showers and thunderstorms around
should result in times of local MVFR/IFR conditions. Southerly winds
5-10 knots.

Monday...VFR overall. Some showers and thunderstorms are possible
especially in the afternoon and early evening. Southwest winds
increasing to 10-15 knots with afternoon gusts to 20-25 knots,
becoming westerly late in the afternoon, then becoming northwest at
night.

Tuesday...VFR. Northwesterly winds 10-15 knots with gusts up to 20
knots, diminishing at night.

Wednesday and Thursday...VFR. Winds becoming southerly around 5
knots Wednesday, then west-southwest 5-10 knots Thursday.

&&

.MARINE...
A southerly wind around 10 knots tonight should increase to 10 to 15
knots on Sunday. Wave heights on our ocean waters will favor the 2
to 3 foot range. Waves on Delaware Bay should be 2 feet or less.

Outlook...
Sunday night and Monday...Strong southwesterly flow ahead of a cold
front will result in seas building some on the ocean. Very warm
airmass however over the chilly waters results in a rather sharp low-
level inversion. Strongest gusts, to 25 knots, should be along the
coast, however a Small Craft Advisory may eventually be needed for
at least a portion of this time frame.

Tuesday through Thursday...The conditions are anticipated to be
below Small Craft Advisory criteria.

Rip Currents...
There is a low risk for the development of dangerous rip currents
along the coasts of Delaware and New Jersey into tonight. The low
risk is expected to continue on Sunday, even as a southerly wind
increases to 10 to 15 MPH. However, it is possible that an
upgrade to moderate may be needed if the winds are stronger
during the afternoon.

&&

.EQUIPMENT...
The KDIX radar remains out of service as repairs continue
following a significant equipment failure. The latest estimate
on a return to service is sometime from Monday May 20th to
Wednesday May 22nd. Surrounding radars include KDOX, KOKX, KLWX,
KCCX, KBGM and TPHL.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis/Gorse
Near Term...Davis/Iovino/Robertson/Staarmann
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino/Robertson
Marine...Gorse/Iovino
Equipment...
Hazardous weather outlook, May 18, 3:47 PM EDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Sat May 18 2019

NJZ001-007>009-PAZ054-055-060>062-101>106-192000-
Sussex-Warren-Morris-Hunterdon-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania, northeast
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Some thunderstorms late Sunday afternoon and evening could be severe
with locally damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ010-012-013-015>023-027-PAZ070-
071-192000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Somerset-Middlesex-Western Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Delaware-Philadelphia-
347 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, southern New Jersey and southeast
Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-192000-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
347 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-192000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Sat May 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:41 PM EDTSpecial Weather StatementPHISussex49 min
May 19, 7:52 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex, Warren53 min
May 19, 6:20 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh40 min
May 19, 6:55 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe65 min
May 19, 7:36 PM EDTSpecial Weather StatementPHISchuylkill39 min
May 19, 7:57 PM EDTSevere Thunderstorm WarningPHIBerks48 min

Nearby

Small Craft Advisories in New Jersey, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.